Tags

Type your tag names separated by a space and hit enter

Increased haemorrhagic risk after repeated infusion of highly substituted medium molecular weight hydroxyethyl starch.
Arzneimittelforschung. 1997 Jan; 47(1):18-22.A

Abstract

Infusion of the large volumes of high molecular weight hydroxyethyl starch (HES) has been know to lead to coagulation disorders. Medium molecular starch is considered a safe alternative, even after repeated administration. In 10 patients with cerebrovascular diseases, a 10-day hemodilution was carried out using 10% HES 200/0.62. Initially, a loading dose of 500 ml was administered once over 45-60 min, followed by 500 ml maintenance dose per day for 10 days. Its high intravascular molecular weight (120,000 D) showed that cleavage of the starch is slowed due to the higher degree of substitution. The continuous increase of HES-serum concentration to 27.7 mg/ml gave evidence of a cumulation of poorly degradable molecules. Although this caused a prolonged volume effect, plasma viscosity and erythrocyte aggregation were influenced in an unfavourable way. The negative effects were not evident in their influence on the coagulation system. Under therapy, a significant 42.8% increase (p < 0.01) in activated partial thromboplastin time occurred. Factor VIII:C, von Willebrand ristocetin co-factor and von Willebrand factor antigen dropped during the therapy below the hemostasiological limit of 30% (p < 0.01), and in some patients below 10%. A high degree of substitution, particularly after repeated infusion, leads to a cumulation of large molecules that are difficult to break down and which unfavourably affect rheological and hemostasiological parameters.

Authors+Show Affiliations

Department of Neurology, University of the Saarland, Homburg, Germany.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Clinical Trial
Journal Article

Language

eng

PubMed ID

9037438

Citation

Treib, J, et al. "Increased Haemorrhagic Risk After Repeated Infusion of Highly Substituted Medium Molecular Weight Hydroxyethyl Starch." Arzneimittel-Forschung, vol. 47, no. 1, 1997, pp. 18-22.
Treib J, Haass A, Pindur G, et al. Increased haemorrhagic risk after repeated infusion of highly substituted medium molecular weight hydroxyethyl starch. Arzneimittelforschung. 1997;47(1):18-22.
Treib, J., Haass, A., Pindur, G., Grauer, M. T., Jung, F., Wenzel, E., & Schimrigk, K. (1997). Increased haemorrhagic risk after repeated infusion of highly substituted medium molecular weight hydroxyethyl starch. Arzneimittel-Forschung, 47(1), 18-22.
Treib J, et al. Increased Haemorrhagic Risk After Repeated Infusion of Highly Substituted Medium Molecular Weight Hydroxyethyl Starch. Arzneimittelforschung. 1997;47(1):18-22. PubMed PMID: 9037438.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Increased haemorrhagic risk after repeated infusion of highly substituted medium molecular weight hydroxyethyl starch. AU - Treib,J, AU - Haass,A, AU - Pindur,G, AU - Grauer,M T, AU - Jung,F, AU - Wenzel,E, AU - Schimrigk,K, PY - 1997/1/1/pubmed PY - 1997/1/1/medline PY - 1997/1/1/entrez SP - 18 EP - 22 JF - Arzneimittel-Forschung JO - Arzneimittelforschung VL - 47 IS - 1 N2 - Infusion of the large volumes of high molecular weight hydroxyethyl starch (HES) has been know to lead to coagulation disorders. Medium molecular starch is considered a safe alternative, even after repeated administration. In 10 patients with cerebrovascular diseases, a 10-day hemodilution was carried out using 10% HES 200/0.62. Initially, a loading dose of 500 ml was administered once over 45-60 min, followed by 500 ml maintenance dose per day for 10 days. Its high intravascular molecular weight (120,000 D) showed that cleavage of the starch is slowed due to the higher degree of substitution. The continuous increase of HES-serum concentration to 27.7 mg/ml gave evidence of a cumulation of poorly degradable molecules. Although this caused a prolonged volume effect, plasma viscosity and erythrocyte aggregation were influenced in an unfavourable way. The negative effects were not evident in their influence on the coagulation system. Under therapy, a significant 42.8% increase (p < 0.01) in activated partial thromboplastin time occurred. Factor VIII:C, von Willebrand ristocetin co-factor and von Willebrand factor antigen dropped during the therapy below the hemostasiological limit of 30% (p < 0.01), and in some patients below 10%. A high degree of substitution, particularly after repeated infusion, leads to a cumulation of large molecules that are difficult to break down and which unfavourably affect rheological and hemostasiological parameters. SN - 0004-4172 UR - https://www.unboundmedicine.com/medline/citation/9037438/Increased_haemorrhagic_risk_after_repeated_infusion_of_highly_substituted_medium_molecular_weight_hydroxyethyl_starch_ L2 - https://medlineplus.gov/bleeding.html DB - PRIME DP - Unbound Medicine ER -